Illinois, 2011Flood and Damaging Winds in Illinois, July 27 to 28, 2011
July 27 to 28, 2011 · NWS LOT · 20 events in 5 counties and zones
Strong to severe thunderstorms developed across parts of far northern Illinois during the mid to late evening hours of July 27th and continued into the early morning hours of July 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $665,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed across parts of far northern Illinois during the mid to late evening hours of July 27th and continued into the early morning hours of July 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 27, 8:02 PM CST, 8 minutes earlier.
Area forecast discussion, Jul 27, 8:02 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
902 PM CDT WED JUL 27 2011
.MESOSCALE DISCUSSION...
840 PM CDT
LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MOVE EASTWARD
TOWARDS WINNEBAGO COUNTY ALONG STATIONARY FRONTAL
BOUNDARY/INSTABILITY GRADIENT. LOW LEVEL SHEAR AND ABUNDANT 0 TO 3
KM CAPE WILL CONTINUE TO SUPPORT LOW LEVEL ROTATION WITH ISOLATED
TORNADO DEVELOPMENT STILL POSSIBLE FOR AT LEAST A SHORT TIME BUT
LATEST MESOANALYSIS INDICATES THAT INHIBITION IS STARTING TO
BUILD. LAST SEVERAL RADAR SCANS INDICATE THAT MOVEMENT HAS STARTED
TO ADJUST TO THE SOUTHEAST IN CONJUNCTION WITH ARC OF THE
INSTABILITY GRADIENT. ALSO APPEARS THAT THE EAST-WEST ORIENTATION
WILL START TO BOW SOUTHESTWARD INCREASING THE DAMAGING WIND
THREAT. EXTREME RAINFALL RATES OF 2 TO 3 INCHES PER HOUR ARE
LIKELY IN GENERAL BUT A GOOD PORTION OF THAT WILL PROBABLY FALL IN
LESS THAN THAT. PONDING OF WATER ON ROADWAYS AND IN LOW SPOTS WILL
RAPIDLY OCCUR WITH SIGNIFICANT FLASH FLOODING POSSIBLY QUICKLY
FOLLOWING SUIT. VISIBILITY TO NEAR ZERO MAY ALSO RESULT ALONG WITH
CONTINUOUS LIGHTNING.
MDB
&&
.DISCUSSION...
324 PM CDT
MAIN FORECAST CONCERN WILL BE THUNDERSTORM AND ATTENDANT HEAVY RAIN
POTENTIAL THROUGH FRIDAY ALONG WITH NEED FOR ADDITIONAL HEAT
HEADLINES THURSDAY. MORNING COMPLEX OF THUNDERSTORMS NOW OFF TO THE
EAST HAD STABILIZED THE LOW LEVELS AND LEFT A BOUNDARY ACROSS THE
CENTRAL CWA. THANKS TO DECREASING CLOUD COVER MIXING HAS COMMENCED
AND WINDS HAVE BEEN SHIFTING FROM EAST OR EVEN NORTHEAST TO
SOUTHEAST AND SOUTH. APPEARS THAT THE SYNOPTIC SCALE WARM FRONT
EXTENDS FROM EAST CENTRAL IOWA ACROSS EASTWARD ALONG THE INTERSTATE
80 CORRIDOR THEN ARCS SOUTHEASTWARD AND WASHES OUT ACROSS NORTHWEST
INDIANA. WATER VAPOR IMAGERY SHOWS A FLATTENING UPPER RIDGE WITH THE
ZONE OF FASTEST FLOW ACROSS NORTHERN IOWA AND SOUTHERN WISCONSIN.
TONIGHT...POSITION OF THE FRONTAL BOUNDARY WILL BE KEY IN
DETERMINING WHERE THUNDERSTORMS TRACK THIS EVENING THROUGH TOMORROW
MORNING. MORNING MODEL GUIDANCE NOT PICKING UP ON THE DISTURBED WIND
FIELD OF THIS MORNING AND THEREFORE HAVE THE FRONTAL BOUNDARY PLACED
TOO FAR NORTH FOR THIS AFTERNOON. WHILE THE FRONT WILL LIKELY MOVE
NORTHWARD SOMEWHAT...MODEL PLACEMENT MAY BE TOO FAR NORTH. THIS HAS
BIG IMPLICATIONS ON PLACEMENT OF THUNDER CHANCES THROUGH TONIGHT.
WARM ADVECTION AND LOW LEVEL JET POINTED NORTHEASTWARD INTO
CENTRAL/EASTERN IOWA WILL LIKELY TRIGGER CONVECTION ACROSS THIS AREA
LATE THIS AFTERNOON ON PERIPHERY OF MID LEVEL CAP. THIS CONVECTION
WILL THEN MOVE EASTWARD ALONG THE INSTABILITY GRADIENT...WHICH BASED
ON SPC MESOANALYSIS HAS BEEN BUILDING IN THE WARM SECTOR SOUTH OF
THE FRONT AND CREEPING NORTHWARD. SCATTERED CONVECTION CONTINUES TO
DEVELOP NORTH OF THE BOUNDARY ACROSS SOUTHERN WISCONSIN WITH A
QUASI-ORGANIZED AREA OF SHOWERS/STORMS MOVING ACROSS SOUTH-CENTRAL
WISCONSIN IN CONJUNCTION WITH A MESOSCALE VORTEX. THIS MAY ALSO
INHIBIT NORTHWARD MOVEMENT OF THE FRONT. SEVERE POTENTIAL EXISTS
INTO THIS EVENING ACROSS NORTHERN ILLINOIS THANKS TO HIGH
INSTABILITY AGAINST THE BOUNDARY...40-45 KT OF DEEP LAYER
SHEAR...AND A GRADIENT OF HIGH SFC-3 KM CAPE ALONG THE BOUNDARY AS
WELL. THREATS WILL BE DAMAGING WIND GUSTS...LARGE HAIL...THOUGH
SEVERE HAIL HAS BEEN TOUGH TO GET IN THE WARM AIRMASS...AND ISOLATED
TORNADOES NEAR THE BOUNDARY.
LOOKING AT LATE EVENING AND THE OVERNIGHT...THE FRONT IS EXPECTED TO
MOVE LITTLE OVERNIGHT AS CONVECTION MOVES ALONG IT WITH THE
POTENTIAL FOR SEVERAL WAVES OF IT. PRECIPITABLE WATER VALUES ARE
EXTREMELY HIGH IN THE 2.25-2.5 INCH RANGE. CONVECTION WILL LIKELY
PRODUCE EXTREME RAINFALL RATES ON THE ORDER OF 1 TO 3 INCHES PER
HOUR DEPENDING ON RESIDENCE TIME OF STORMS. WITH THE NORTHERN THIRD
OR SO OF THE AREA HAVING SEEN MULTIPLE INCHES OF RAIN THIS PAST
WEEKEND AND ANOTHER 1 TO LOCALLY 4+ INCHES ACROSS PARTS OF THE
NORTHERN TIER OF COUNTIES THIS MORNING ...FLASH FLOODING WILL BE
LIKELY WHERE THIS HEAVY RAIN OCCURS. WITH THE EXPECTATION THAT THE
BOUNDARY WILL PUSH NORTH BUT PROBABLY NOT AS FAR NORTH AS 12Z
GUIDANCE INDICATES WILL INCLUDE HIGH POPS ACROSS THE NORTHERN CWA
AND CONTINUE WITH FLASH FLOOD WATCH. PICKING THE AXIS OF HEAVIEST
RAIN WILL BE TRICKY AND DEPENDENT ON FRONTAL PLACEMENT BUT AT THIS
POINT FEEL THAT THE HIGHEST PROBABILITY FOR HEAVIEST RAIN IS NORTH
OF INTERSTATE 88/INTERSTATE 290 AND MAY ARC SLIGHTLY SOUTHEASTWARD
FROM THERE ACROSS SOUTHERN LAKE MICHIGAN TOWARD FAR NORTHWEST
INDIANA. IF THE FRONT AND ASSOCIATED INSTABILITY GRADIENT DOES NOT
PUSH MUCH FURTHER NORTH THAN WHERE IT CURRENTLY IS THEN AREAS
BETWEEN INTERSTATE 80 AND INTERSTATE 88/INTERSTATE 290 MAY SEE THE
GREATEST AMOUNT OF RAIN. MAY BE A LITTLE TOO FAR SOUTH WITH THE
SOUTHERN EXTENT OF HIGHER POPS...ESPECIALLY IF A MORE NORTHERN
SCENARIO PLAYS OUT.
THURSDAY AND FRIDAY...FRONTAL BOUNDARY LIKELY TO MOVE LITTLE
THURSDAY WHICH BRINGS CONCERNS ABOUT ADDITIONAL EPISODES OF
CONVECTION THROUGH THE DAY. WITH THE FAIRLY ZONAL FLOW PATTERN WEAK
SHORTWAVES MAY MOVE BY AND TRIGGER ADDITIONAL CONVECTION THROUGH THE
DAY. NAM IS MOST BULLISH ON CONTINUED PRECIPITATION THROUGH THE DAY.
WILL KEEP THE HIGH CHANCE/LOW LIKELY POPS THROUGH THE
DAY...GENERALLY ALONG AND NORTH OF INTERSTATE 80...WITH LITTLE
MOVEMENT OF THE FRONT. IT MAY BE A SITUATION WHERE WE SEE BREAKS
FROM TIME TO TIME BUT THE DETAILS ARE NOT CLEAR QUITE YET. IF THE
RAIN DOES PERSIST THEN THE FLASH FLOOD HEADLINE MAY NEED TO BE
EXTENDED. A SLIGHTLY MORE ORGANIZED TROUGH DOES LOOK TO TRAVERSE THE
FLOW AND HELP PUSH THE BOUNDARY SOUTHWARD LATER THURSDAY OR THURSDAY
EVENING WHICH WOULD SHIFT THE FAVORED AREA OF THUNDERSTORMS FURTHER
SOUTH. THIS HAS BEEN PRETTY CONSISTENT IN THE MODELS SO WILL FOLLOW
SUIT AND SHIFT POPS A LITTLE FURTHER SOUTH THURSDAY EVENING/NIGHT.
HEAT IS ANOTHER CONCERN BUT WILL HINGE ON PRECIP. MAIN AREA OF
CONCERN WILL BE THE FAR SOUTHERN CWA FROM PONTIAC TO KANKAKEE TO
RENSSELAER. CLOUD COVER OR EVEN PRECIP...IF IT OCCURS THAT FAR
SOUTH...WILL BE THE LIMITING FACTOR. WILL HOLD OFF ON THE HEAT
ADVISORY FOR NOW BUT IF CLOUDS AND PRECIP STAY AWAY THEN IT WILL NOT
BE TOO TOUGH TO MEET HEAT ADVISORY CRITERIA ONCE AGAIN.
MDB
SATURDAY-WEDNESDAY...LATEST ECMWF IN LINE WITH GFS...WITH WEAK
SURFACE FRONT STALLING OUT ACROSS CENTRAL OR SOUTHERN IL SATURDAY.
HIGH H5 HEIGHTS AND WARM AIRMASS REMAIN IN PLACE WITH BROAD ZONAL
WNW FLOW ACROSS MIDWEST AND GREAT LAKES. MODELS IN AGREEMENT
BRINGING A SIGNIFICANT SHORTWAVE ACROSS CENTRAL CANADA. SATURDAY
AND SUNDAY SHOULD BE WARM BUT NOT EXCESSIVELY HOT AND HUMID.
HIGHER DEWPOINTS WILL BE ACROSS CENTRAL AND SOUTHERN IL. EAST
WINDS WILL MAINTAIN SLIGHTLY COOLER TEMPS ALONG THE IMMEDIATE
LAKEFRONT BUT LAKE DOESNT HAVE MUCH INFLUENCE THIS TIME OF YEAR.
WILL KEEP SOME LOW END POPS ACROSS CENTRAL IL NEAR THE BOUNDARY.
BY SUNDAY NIGHT AND MONDAY...PATTERN AMPLIFIES A BIT WITH CENTRAL
CANADA TROF MOVING EAST AND DROPPING THROUGH GREAT LAKES AND RIDGE
REBUILDING OVER THE PLAINS AND MS VALLEY. MODELS HINT AT POSSIBLE
CONVECTION ACROSS THE GREAT LAKES WITH TRAILING SHORT WAVE AND HAVE
SOME LOW CHANCE POPS IN NORTHEAST IL FOR THIS SUNDAY NIGHT. RIDGE
AND HEAT BUILD BACK IN FOR MONDAY. TEMPERATURES WILL LIKELY REACH
THE LOW 90S WITH DEW POINTS CLIMBING INTO THE LOW AND MID
70S...RESULTING IN HEAT INDEX VALUES AROUND 100 OR SO. RING OF FIRE
CONVECTION MAY IMPACT THE AREA AGAIN BY TUESDAY NIGHT AS ANOTHER
SHORT WAVE COMES ACROSS THE RIDGE. LOOKS LIKE THE PATTERN WILL
REPEAT THROUGH THE END OF NEXT WEEK.
ALLSOPP
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 02Z...
* POTENTIAL FOR THUNDERSTORMS WITH A PERIOD OF WINDS OF 35 TO 50
KT AROUND 0400 UTC.
* POTENTIAL FOR SEVERAL HOURS OF THUNDERSTORMS TONIGHT.
KJB
//DISCUSSION...UPDATED 02Z...
A FORWARD PROPAGATING LINE OF THUNDERSTORMS NEAR ROCKFORD MAY
PRODUCE A PERIOD OF 35 TO 50 KT WINDS AS MOVES ACROSS THE
TERMINALS. TIMING APPEARS TO BE AROUND 215 UTC AT KRFD...0330 UTC
AT KDPA...0345 UTC AT ORD AND MDW AND AROUND 0415 AT GYY. PERIODS
OF HEAVY RAINFALL WILL REDUCE THE VIS POTENTIALLY INTO THE IFR
CATEGORY.
//DISCUSSION...UPDATED 00Z...
MAIN CONCERNS WILL BE WITH THE THUNDERSTORMS EXPECTED TONIGHT.
A WARM FRONT CURRENTLY JUST NORTH OF KORD HAS ALLOWED THE WINDS TO
BECOME SOUTH SOUTHWESTERLY AT ALL THE TERMINALS EARLY THIS EVENING.
IT APPEARS THE THREAT FOR THUNDERSTORMS WILL CONTINUE TO INCREASE
THROUGH THE EVENING HOURS AS A POTENT SOUTHWESTERLY LOW LEVEL JET
DEVELOPS AND LEADS TO ORGANIZED FORCING FOR ASCENT ACROSS THE
REGION. LOCAL RADAR IS ALREADY TRACKING A CLUSTER OF THUNDERSTORMS
THAT DEVELOPED OVER THE PAST HOUR ACROSS FAR NORTHWESTERN ILLINOIS.
THESE STORMS LOOK TO THREATEN THE KRFD AREA WITHIN THE NEXT 1 TO 1
AND A HALF HOURS. ADDITIONAL STORMS WILL LIKELY DEVELOP ACROSS FAR
NORTHERN ILLINOIS THIS EVENING. THE STORMS MAY PRODUCE SOME VERY
GUSTY WINDS THIS EVENING. THEREAFTER...IT APPEARS A HEAVY RAIN EVENT
MAY UNFOLD AS SLOW MOVING COMPLEXES OF THUNDERSTORMS TRAIN OVER THE
SAME AREAS. THIS COULD LEAD TO SEVERAL HOURS OF THUNDERSTORMS AT THE
TERMINALS TONIGHT. HOWEVER...DUE TO UNCERTAINTIES REGARDING THE
TIMING FOR THE HEAVIEST RAINFALL AND ITS PLACEMENT...I HAVE
CURRENTLY HANDLED IN THE TAFS WITH MENTIONS OF 5 SM +SHRA WITH CB
GROUPS...MAINLY FOR THE NORTHERN MOST TERMINALS. KMDW AND KGYY MAY
FALL JUST SOUTH OF THE HEAVIEST AXIS OF RAINFALL
TONIGHT...THEREFORE...I DID NOT INCLUDE LOWER VIS AT THESE SITES.
ONCE THE EVENT BEGINS TO UNFOLD WE SHOULD GET A BETTER HANDEL ON THE
TIMING OF LOWER IFR VISIBILITIES IN +TSRA.
THUNDERSTORMS SHOULD EXIT THE REGION DURING THE MORNING ON
THURSDAY...AND ALTHOUGH THE UNCERTAINTY ON CONVECTIVE DEVELOPMENT IS
HIGH...IT APPEARS THAT MUCH OF THE DAY COULD BE DRY AS THE
ATMOSPHERE RECOVERS FROM THE OVERNIGHT ACTIVITY.
HOWEVER...ADDITIONAL THUNDERSTORMS WILL BE A GOOD POSSIBILITY LATER
IN THE DAY AND EVENING.
KJB
//ORD AND MDW CONFIDENCE...UPDATED 02Z...
* HIGH CONFIDENCE IN OCCURRENCE OF SHRA/TSRA AFTER 0330 UTC.
* LOW TO MEDIUM CONFIDENCE IN 35 TO 50 KT WINDS AROUND 0400 UTC
ALONG THE LEADING EDGE OF THE THUNDERSTORMS.
* MEDIUM CONFIDENCE IN MVFR TO IFR VIS IN +TSRA.
KJB
//OUTLOOK FOR ORD/MDW FOR 12Z FRIDAY-12Z WEDNESDAY...UPDATED 00Z...
FRIDAY...CHANCE OF TSRA EARLY...OTHERWISE VFR.
SATURDAY...VFR.
SUNDAY...CHANCE OF TSRA LATE...OTHERWISE VFR.
MONDAY...VFR.
TUESDAY...VFR.
KJB
&&
.MARINE...
345 PM CDT
THE MAIN MARINE CONCERN THROUGH LATE THURSDAY IS THE POTENTIAL FOR
ADDITIONAL THUNDERSTORM COMPLEXES TO CROSS THE LAKE...ESPECIALLY
OVER THE SOUTH HALF...AS A WARM FRONT LIFTS NORTH. AS OCCURRED
TODAY...THESE COMPLEXES PRODUCE RAPID WIND SHIFTS...AND LOCALLY
STRONG WINDS AND HIGHER WAVES. OUTSIDE OF THUNDERSTORM
ACTIVITY...WINDS WILL REMAIN FAIRLY LIGHT AND WAVES WILL REMAIN
FAIRLY LOW THROUGH THE END OF THE WEEKEND. A COLD FRONT EXTENDING
SOUTH FROM A LOW CENTER TRACKING EAST THROUGH CENTRAL INTO EASTERN
CANADA WILL GRADUALLY SINK SOUTH THROUGH THE WESTERN GREAT LAKES
LATE TONIGHT INTO LATE THURSDAY NIGHT. HIGH PRESSURE WILL BUILD
FROM THE PLAINS ACROSS THE GREAT LAKES FRIDAY INTO
SATURDAY...BRINGING MORE TRANQUIL WEATHER CONDITIONS AND AN
EXTENDED PERIOD OF VARIABLE WINDS. THE FAR SOUTH HALF OF THE LAKE
WILL EXPERIENCE THE INFLUENCE OF THE LAKE BREEZE...WITH THE
NORTHERN ILLINOIS AND NORTHWEST INDIANA NEAR SHORE WATERS SEEING
NORTH AND NORTHEAST WINDS AS A RESULT. THE HIGH WILL SHIFT EAST ON
SUNDAY...WITH WINDS BECOMING SOUTHWEST AND INCREASING AHEAD OF
ANOTHER COLD FRONT. THIS WILL ALLOW FOR WAVES TO BUILD A BIT ON
SUNDAY BEFORE ANOTHER AREA OF HIGH PRESSURE LOOKS TO BUILD BACK
INTO THE WESTERN LAKES FOR THE START OF NEXT WEEK.
RC
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ014-ILZ020-ILZ022 UNTIL 1 PM
THURSDAY.
IN...FLASH FLOOD WATCH...INZ001-INZ002 UNTIL 1 PM THURSDAY.
LM...NONE.
&&Hazardous weather outlook, Jul 27, 3:09 PM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
409 PM CDT WED JUL 27 2011
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
282115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
409 PM CDT WED JUL 27 2011 /509 PM EDT WED JUL 27 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...SOME MAY PRODUCE:
WIND GUSTS UP TO 60 MPH.
HEAVY RAINFALL.
ISOLATED TORNADOES.
FREQUENT LIGHTNING.
AREAS AFFECTED AND TIMING:
ISOLATED THUNDERSTORMS MAY DEVELOP ALONG A LINE FROM ROCKFORD
EASTWARD ACROSS THE NORTHERN CHICAGO METRO LATE THIS AFTERNOON.
MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
EASTERN IOWA OR NORTHWEST ILLINOIS LATE THIS AFTERNOON AND EARLY
THIS EVENING THEN MOVE EASTWARD INTO NORTH CENTRAL AND NORTHEAST
ILLINOIS...PRIMARILY ALONG AND NORTH OF INTERSTATE 88 AND
INTERSTATE 290. AREAS SOUTH OF THESE HIGHWAYS HAVE A CHANCE FOR
THUNDERSTORMS AS WELL. THUNDERSTORMS WILL LIKELY CONTINUE
THROUGH THE NIGHT ALONG AND NORTH OF INTERSTATE 80.
DISCUSSION:
A WARM FRONTAL BOUNDARY LIFTING NORTHWARD ACROSS NORTHERN
ILLINOIS WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE
THIS AFTERNOON THROUGH TONIGHT. IT APPEARS THAT THUNDERSTORMS
WILL BEGIN TO DEVELOP ACROSS EASTERN IOWA NORTHWEST ILLINOIS
LATE THIS AFTERNOON WITH SOME ISOLATED DEVELOPMENT POSSIBLE
ACROSS NORTH CENTRAL AND NORTHEAST ILLINOIS. THUNDERSTORM
ACTIVITY IS THEN EXPECTED TO MOVE EASTWARD AND BECOME MORE
WIDESPREAD THROUGH THE EVENING AND CONTINUE OVERNIGHT. WITH A
VERY MOIST AIR MASS IN PLACE EXTREMELY HEAVY DOWNPOURS ARE LIKELY
UNDER THE STRONGEST STORMS WITH RAINFALL RATES OF 1 TO 3 INCHES
PER HOUR POSSIBLE. PLACEMENT OF THE FRONT WILL BE KEY IN
IDENTIFYING THE AREA WHERE THE HEAVIEST RAIN WILL FALL. AT THIS
TIME...THERE IS POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING
ALONG AND NORTH OF INTERSTATE 80 INTO FRIDAY MORNING. THE
GREATEST THREAT FOR FLASH FLOODING WILL BE ALONG AND NORTH OF
INTERSTATE 88 AND INTERSTATE 290. IN ADDITION...STREAMS AT OR
NEAR BANKFULL MAY BECOME FURTHER SWOLLEN AS A RESULT OF ANY
HEAVY RAINFALL.
HIGH HEAT AND HUMIDITY WILL BE A CONCERN ACROSS AREAS FROM
PONTIAC TO KANKAKEE TO RENSSELAER WITH HEAT INDEX VALUES BETWEEN
100 AND 110 DEGREES UNTIL EARLY EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH FRIDAY.
THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL... ESPECIALLY FOR
LOCATIONS NORTH OF THE INTERSTATE 80 CORRIDOR.
HEAT AND HUMIDITY RETURNS TO NORTHERN ILLINOIS AND NORTHWEST
INDIANA THURSDAY...MAINLY SOUTH OF INTERSTATE 80 WHERE HEAT
INDICES WILL RANGE FROM 100 TO 110 DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-282115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
409 PM CDT WED JUL 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS CAUSING WIND GUSTS IN EXCESS
OF 35 KNOTS AND FREQUENT LIGHTNING...AS WELL AS VISIBILITY LESS THAN
ONE QUARTER MILE UNDER EXTREMELY HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THURSDAY
THROUGH FRIDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-282115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
409 PM CDT WED JUL 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
ACROSS CENTRAL AND SOUTHERN SECTIONS OF THE LAKE. ADDITIONAL
THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT ACROSS
THESE SAME AREAS. THESE STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 35
KNOTS AND FREQUENT LIGHTNING....AS WELL AS VISIBILITY LESS THAN
ONE QUARTER MILE UNDER EXTREMELY HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THURSDAY
THROUGH FRIDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
MDB
In the hours before
Local storm report, Jul 27, 4:00 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
500 PM CDT WED JUL 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HEAVY RAIN 2 NE GURNEE 42.40N 87.91W
07/27/2011 M3.93 INCH LAKE IL COCORAHS
RAINFALL IN 2 HOURS. ROADWAYS FLOODED AS WELL AS YARDS
AND FIELDS. DELAYED REPORT DUE TO POWER OUTAGE.
&&
BNEvent by event
15 thunderstorm wind, 4 lightning, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Winnebago
- When
- July 27, 8:10 PM CST
- Where
- Winnebago County, 1 mi E of Winnebago
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.270, -89.210
Several trees 10 to 14 inches in diameter were blown down.
Thunderstorm Wind, Winnebago
- When
- July 27, 8:10 PM CST
- Where
- Winnebago County, 2.03 mi ENE of West End
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.280, -89.193
Trees were blown down blocking the westbound lane of West State Street near Weldon Road.
Thunderstorm Wind, Winnebago
- When
- July 27, 8:11 PM CST
- Where
- Winnebago County, 1.91 mi NNW of West End
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.297, -89.240
Wind gusts were estimated as high as 80 mph at the WREX Studios.
Thunderstorm Wind, Winnebago
- When
- July 27, 8:15 PM CST
- Where
- Winnebago County, 2.2 mi W of Rckfrd Cottonwood Ar
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.280, -89.173
A large tree was blown down blocking southbound Meridian Road just north of US 20.
Thunderstorm Wind, Winnebago
- When
- July 27, 8:18 PM CST
- Where
- Winnebago County, 0.87 mi NNE of Rockford
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.281, -89.072
Several large trees were blown down in Sinnissippi Park near North 2nd Street and Ethel Avenue.
Thunderstorm Wind, Winnebago
- When
- July 27, 8:19 PM CST
- Where
- Winnebago County, 1.6 mi W of Samuelson Corners
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.297, -89.061
A boat of unknown size was tied to a dock along the Rock River near Arlington Street. The boat was lifted out of the water and landed in a nearby tree. Several windows were also reported blown out near Arlington Street.
Thunderstorm Wind, Winnebago
- When
- July 27, 8:25 PM CST
- Where
- Winnebago County, 0.98 mi NNW of Rockford
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.283, -89.086
Wind gusts were estimated to 70 mph near Court and John Streets. A six inch diameter tree limb was blown down.
Thunderstorm Wind, Winnebago
- When
- July 27, 8:26 PM CST
- Where
- Winnebago County, 2 mi NNE of Rockford
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.297, -89.065
Wind gusts were estimated to 70 mph two miles north northeast of Rockford.
Thunderstorm Wind, Winnebago
- When
- July 27, 8:28 PM CST
- Where
- Winnebago County, 0.29 mi S of Samuelson Corners
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.296, -89.029
Wind gusts were estimated to 80 mph near North Alpine and Spring Creek Roads.
Thunderstorm Wind, Winnebago
- When
- July 27, 8:32 PM CST
- Where
- Winnebago County, 2.93 mi ESE of Harlem
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 42.319, -88.965
A wind gust to 71 mph was measured near Interstate 90 and Riverside Boulevard.
Thunderstorm Wind, Winnebago
- When
- July 27, 8:36 PM CST
- Where
- Winnebago County, 2.74 mi N of Perryville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.269, -88.980
Wind gusts were estimated to 75 mph near State Street and Perryville Road.
Flood, Winnebago
- When
- July 27, 8:42 PM CST to 11:00 PM CST
- Where
- Winnebago County, 1.46 mi W of West End to 0.46 mi WNW of Alworth
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.274, -89.258
Standing water up to 6 inches deep was reported in streets. Vehicles were stranded in deep standing water on Charles Street near 9th Street, East State Street near Rockford Avenue, and at East State Street and New Towne Drive.
Lightning, McHenry
- When
- July 27, 9:47 PM CST
- Where
- McHenry County, Fox River Grove
- Property damage
- $175,000
- Reported by
- Newspaper
- Coordinates
- 42.200, -88.220
Lightning started a fire which destroyed the roof of a 2200 square foot home on Glenhurst Court.
Lightning, McHenry
- When
- July 27, 9:47 PM CST
- Where
- McHenry County, Fox River Grove
- Property damage
- $175,000
- Reported by
- Newspaper
- Coordinates
- 42.200, -88.220
Lightning started a fire which destroyed the rood of a 2200 square foot home on Glenhurst Court.
Lightning, McHenry
- When
- July 27, 10:30 PM CST
- Where
- McHenry County, Woodstock
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 42.320, -88.450
Lightning knocked ornamental stonework from the bell tower of the Woodstock Opera House.
Lightning, Kane
- When
- July 27, 11:00 PM CST
- Where
- Kane County, 0.75 mi WNW of Scraper Moecherville
- Property damage
- $300,000
- Reported by
- Newspaper
- Coordinates
- 41.736, -88.293
Lightning sparked a fire at the Parks and Recreation administration building.
Thunderstorm Wind, Du Page
- When
- July 27, 11:08 PM CST to 11:10 PM CST
- Where
- Du Page County, 0.63 mi SW of Carol Stream to 0.77 mi SE of Carol Stream
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.914, -88.139
Numerous large trees were snapped and uprooted. The hardest hit area was north of North Avenue, south of Aztec and between Kuhn Road and Gary Avenue. The mayor declared Carol Stream a disaster. Approximately 200 trees were damaged.
Thunderstorm Wind, Du Page
- When
- July 27, 11:25 PM CST
- Where
- Du Page County, 4 mi SSE of Carol Stream
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.867, -88.100
Thunderstorm Wind, Cook
- When
- July 28, 12:50 PM CST
- Where
- Cook County, 0.39 mi NW of Brookfield
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 41.824, -87.835
Three power poles were snapped along the Burlington Northern tracks from Hollywood to Rosemear Avenues. Power lines were blown down in other parts of town. A downed wire started a garage fire in the 3800 block of Cleveland Avenue.
Thunderstorm Wind, Du Page
- When
- July 28, 11:12 PM CST
- Where
- Du Page County, 0.98 mi NE of Gretna
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.910, -88.086
Trees and tree limbs were blown down along Armitage Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, July 27 to 28, 20115 deaths · $7.8 million · EF0 · 32 events
- Flash Flooding and Hail in Iowa, July 27 to 28, 2011$9.6 million · 1.25 in hail · 31 events
- Heat in Arkansas, July 27 to 28, 20111 death · 1 event
- Flash Flooding in Michigan, July 27 to 29, 2011$7.2 million · 6 events
- Damaging Winds in Kansas, July 27, 2011$285,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, July 27, 2011$170,000 · 1.5 in hail · 9 events
- Damaging Wind in Iowa, July 27, 2011$125,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Wyoming, July 27, 2011$100,000 · 1.75 in hail · 4 events
- Lightning Strikes in Wisconsin, July 27, 2011$24,000 · 6 events
- Hail and Damaging Winds in Kansas, July 27 to 29, 20111 in hail · 24 events
- Heat in Illinois, July 27 to 29, 201119 events
- Lightning Strike in Michigan, July 27, 20112 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333654, 333655, 333656, 333657, 333665, 333666, 333669, 333667, 333668, 333670, 333671, 333713, 339060, 339061, 339053, 339059, 333719, 333711, 339051, 339043.